Am Fam Physician. 1999 May 1;59(9):2430-2435.
to the editor: I congratulate Drs. Spencer and Gonzalez on their timely article, “Single Daily Dosing of Aminoglycosides.”1
On the basis of seven different studies, the authors scientifically address the issue of single versus multiple daily dosing regimens of aminoglycosides. The results of these studies were variable, indicating no difference in the regimens, a trend that favored single daily dosing, or significantly better results with single daily dosing as it relates to clinical response, nephrotoxicity or ototoxicity.
Adding to this evidence is another large meta-analysis2 involving 3,091 patients and 21 randomized trials. Results of this meta-analysis indicated that single daily dosing is at least as effective as multiple daily dosing and is associated with a moderate reduction in the risk of nephrotoxicity, with no difference in ototoxicity.
The concept of single daily dosing of antibiotics is particularly relevant for elderly patients, who are also at greater risk for acute hospitalization or treatment in a skilled nursing unit (independent, nursing home affiliated or hospital affiliated). In light of the findings of these meta-analyses, the issue of cost in nursing time, supplies and laboratory monitoring should be considered when choosing either single or multiple daily dosing of aminoglycosides.
In a setting with a well-equipped skilled nursing unit, an experienced nursing staff and a medically stable patient, single daily dosing of aminoglycosides can be a critical factor when deciding whether to hospitalize the patient or treat him or her in the skilled nursing unit. This may be particularly relevant in the case of a terminally ill patient, for whom palliative care is requested, either by the patient or the family, without the use of heroics in the form of respirator support or intensive care monitoring.
With the aging population, the trend away from acute hospitalization, the increasing role that corporate medicine plays in health care and the realization that nursing homes will become the acute hospitals of the future, single daily dosing of aminoglycosides and other antibiotics will receive increasing attention and use.
1. Spencer JP, Gonzalez LS. Single daily dosing of aminoglycosides. Am Fam Physician. 1998;58:1811–20.
2. Barza M, Ioannidis JP, Cappelleri JC, Lau J. Single or multiple daily doses of aminoglycosides: a meta-analysis. BMJ. 1996;312:338–45.
in reply: We would like to thank Dr. Cefalu for his comments about our article. We agree that single daily dosing of aminoglycosides would facilitate their use in the nursing home. In addition, we would like to mention another aspect of monitoring aminoglycosides that deserves attention.
A review of the literature from 1975 through 1982 showed that vestibulotoxicity occurred in about 3 percent of 1,976 patients receiving aminoglycosides.1 In another series of 36 patients who had been exposed to gentamicin and were seeking subspecialist care for vestibular hypofunction, gait ataxia was discovered when patients tried to resume normal activity after leaving the hospital.2
Risk factors that predispose the patient to aminoglycoside ototoxicity may include taking other ototoxic medications, such as loop diuretics, cyclosporine, vancomycin, amphotericin B and cisplatin, previous exposure to aminoglycoside, hyperthermia and impaired renal function.
Even though outcome studies are lacking, clinicians might consider baseline and daily tests of vestibular function in patients who are able to cooperate. These tests would include the Romberg test, tests of visual acuity, observation of postural stability and the head thrust test.3 Because these are bedside tests, they could be performed in the nursing home, although obviously not on the most debilitated patients. If toxicity appears, stopping the use of aminoglycoside may prevent further deterioration of the patient's condition.
1. Kahlmeter G, Dahlager JI. Aminoglycoside toxicity: a review of clinical studies published between 1975 and 1982. Antimicrob Chemother. 1984;13(Suppl A):9–22.
2. Halmagyi GM, Fattore CM, Curthoys IS, Wade S. Gentamicin vestibulotoxicity. Otolaryngol Head Neck Surg. 1994;111:571–4.
3. Minor LB. Gentamicin-induced bilateral vestibular hypofunction. JAMA. 1998;279:541–4.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions